I didn't take the time to read others respones so if I am repeating I am sorry.
I was on accutane and started at 40 mg daily as well and I was on that dosage for 2 months then moved up to 60 for 5 more months and was on a 7 month course. A far. Side effects on 40 I just had very dry lips and dry skin which wasn't a issue for me I wasn't peeling or shedding or anything.
When I moved to 60 I had more side effects, I had sore lower back constantly I lived off heating packs and ice packs. Ice pack for my sore and inflammed joint which I had with my knees and my ankles and after accutane in my hands. My lips didn't even feel like lips anymore and I had serious doubt that my lips would ever return to normal. (they did rather quickly within 2 weeks)
Things I recommend
Drink tons of water, if his is peeing clear then you know he is hydrated enough, if it's yellow he needs to drink more. I had probably 5 liters of water daily. And being on accutane just made my thirsty so it wasn't a issue.
Lip products I used and I switched between them all the time because it seemed that the chap sticks would become ineffective after use and them I'd rotate through them, I used Carmex and bag balm and aquaphor. Bag balm being them only one i would have died without.
Lots of people need head and shoulders because your scalp gets so dry because you stop producing oil everywhere inside and out. So head and shoulders for itchiness and I'd recommend for him to use a heavy conditioner if he doesn't use one he's going to want to start so his hair doesn't get so dry it falls out. Because that can happen they say it effects 10% if you look around these boards in much more than 10.
A very gentle face wash and he shouldn't wash anymore than morning and night unless he is in sports and needs to wash up after his activity. I recommend CeraVe foaming face wash I love love love the stuff it promotes healing of the skin and helps with redness and helps lock moisture in which you need on accutane.
A very good night cream I used CeraVe moisturizing cream and I love that stuff to. I don't go without it. It's light and thick and apples nicely and soaks into the skin wonderfully without making you look like a oil slick unlike Cetaphil does. I used mine day and night.
For SPF for my face I used CeraVe AM that has a 30 SPF which is hard to find in a moisturizer. I liked it while I was dry I don't use it now because my oil has come back. But I loved it then. The line was recommended to me by my dermatologist and I feel in love.
Vaseline for the nostrils because if he doesn't use it he will get bloody noses for being so dry. So I applied it with a q tip and just lightly coated my nostrils and it did the trick!
Vaseline intensive care body cream is great and they have a men's version so he won't have to smell like a girl. I used it after every shower or bath and my body was never dry.
When he is out in the sun make sure he is covered in 30spf otherwise he will burn quickly and badly. The worse even like blister burns. So make sure he is diligent with the sunscreen, and he reapplys is every 2 hours unless you are using a physical sunscreen then that works all day until it gets wet or you sweat a lot. Then it needs to be reapplied. Just a few minutes in the sun could really suprise you with how burnt you can get.
Eye drops I used gel eye drops that really helped better than the water based eye drops. Systane makes great gel eye drops, expensive but wonderful.
For rashes that he will probably get again due to excessive dryness I would be prepared with hydrocortisone cream. Works like a charm for those rashes if they itch, but what that means is that he needs to moisturize more. Then if he does that those rashes will go away.
I spot treated any stubborn acne during my IB with neosporin cream not the ointment because he can use it at school and not have to worry about being shiny walking around school like the ointment would do. That helped me a lot.
Now as far as his IB. Then can happen and the cant happen just depends on your luck. Mine wasn't horrible I got a lot of white heads about 20 a day there would be a new one everytime I looked in the mirror. And they could just be scratched off. But I got those daily for a month. After that my acne continued on as normal for about 3 months. I didn't clear completely until month 5 but most people the magic month is 3. It's a great medication with lots of success but tons of side effects to be careful of.
You make sure you keep a eye on his mood and his behaviors and make sure he isn't depressed if you notice he wants to stay in more and not see friends or not do any normal actives you may need to consider a lower doseage or even taking him off the medication. Suicides have happened on this medication from people who before accutane were fine, so keep a close on him. Anything unusual talk to him about it.
As far as supplements I took fish oil 3 capsuls daily the no burp kind otherwise you burp up fish all day and it's nasty. But that helped my joints so I could still work and get around. I also took glusomine supplement for my joints. I took biotin for my hair so it didn't fall out. Be prepared if he plays sports that he will get tired very easily and get sore ten fold what is normal a lot of people need to put sports and working out aside while they are on accutane. Due to soreness and joint pains.
Also sleepiness is a issue on this mediation too like you sit down and next thing you know you took a 4 hour nap and you are still wanting more sleep. That will subside a bit though. The first 2 months for me were the worse. But some people have sleeping problems while on accutane too. Something you have to deal with to hopefully obtain that clear skin. Private message me if you want and if you have any other questions I'm a mod and I sometimes dont make it back to all the topics I comment on. Since I am bust keeping this site clean and out of control with advertisements!
Once he is off accutane make sure he starts a treatment to keep his skin the way accutane got it. I recommend topicals like retin a micro or something along those lines. They will keeps his pores clear. Aha will fade away any Hyperpigmentaion he has left after the course that is the red or dark marks that are often left behind after the acne goes away. But he can't use anything while on accutane. Besides the gentle face wash if you don't go with the one I recommend just make sure that there isn't any active ingredients in it like BP or SA or sulfates. That is all way to harsh for accutane skin. He can use the gentle moisturizer when ever needed. Just no chemicals or acne treatments.
One last thing if his IB is horrible for some reason contact his derm and ask for a antibiotic like keflex that helps alot and quickly ,and or predisone course that will help heal his skin very fast so he wont have to go to school with a embarrassing breakout and painful acne.
Fantastic information...thank-you SO much! I am hoping the doctor will keep him on a lower dose for a longer time. All the research I've done says this is effective and results in fewer side effects. He has completed week one and is starting to dry out for sure. His lips are a bit swollen and red but he's doing a good job keeping them moisturized. Getting a few more whiteheads the last couple of days as well. He had one night of extreme scalp itching but that went away for now. I am having him use my moisturizing shampoo and conditioner. I wish we would have started this at the beginning of Summer instead of two weeks before school starts! Thanks again
First off I would leave your son on his current dose. The side effects aren't really avoidable. With my experience on Accutane most of the initial side effects vansihed after being on Accutane for a few weeks.
As for petroleum jelly in the nose ... don't do it. Putting petroleum products in the sinus passages where the product can be breathed in can cause pneumonia. I recommend using saline gel nasal spray.
I had to use the following products while on Accutane.
Vaseline for lips
Saline Gel for nose
Synthetic tears for my eyes (They were dry and would sting)
I used several different types of moisturizers for my skin (Use only water based creams) moisturizers that are alcohol based will only dry the skin even more.
Get a good conditioner. I used Pantene hair mask and Herbal Essence Hello Hydration. The hair and scalp will get very dry and the hair will be super course and fluffy unless a good balance of moisture is maintained.
Make sure he takes the Accutane with the largest most fatty meal of the day or the Accutane will NOT work.
I never experienced an initial breakout at all. It will be hard for him to do but the second he takes the first pill tell him not to wash his face with ANYTHING except water. If he uses other products he will burn his skin and dry it out severely.
Try to avoid long, hot baths. It's best to take a cool shower and pat dry the skin afterwards. You can also get Vaseline Coco butter baby oil gel. I would rub that on my body after a shower.
I neglected my skin when I first started taking Accutane and developed Accutane induced dermatitis rashes all over my arms. I was given a steroid and started using the baby oil and it cleared up in a couple weeks.
I got mild nose bleeds and headaches initially but they too went away with time.
You will hear the side effects are harsh and a lot of people quit taking it because of the initial side effects. STICK WITH IT! The side effects will fade except for the dry skin.
I had acne form the time I was around 13 and I am finally acne free as of last year and I am almost 30. Accutane was the best decision I have ever made in my life and I am so thankful for the drug!
Thank-you for taking the time to reply. I knew it was time and he was beyond fed up with his acne. One week down!